Virginia, 2019Hail and Damaging Winds in Virginia, May 31, 2019
May 31, 2019 · NWS RNK · 14 events in 10 counties and zones
An approaching cold front combined with a hot and humid air mass triggered scattered severe thunderstorms across southwest Virginia. These storms produced hail up to the size of half dollar coins, damaging winds that blew down numerous trees and power lines, and lightning that struck a transformer and set it on fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $579,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front combined with a hot and humid air mass triggered scattered severe thunderstorms across southwest Virginia. These storms produced hail up to the size of half dollar coins, damaging winds that blew down numerous trees and power lines, and lightning that struck a transformer and set it on fire. The winds also blew down tents and portable bathrooms at a large festival at English Park near Altavista that caused two minor injuries. Finally, a microburst struck the town of Hurt that caused damage to a dozen homes due to 75 MPH winds and fallen trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 10:38 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, May 31, 10:38 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1138 AM EDT Fri May 31 2019
.SYNOPSIS...
A front will slide across the area today into tonight, followed
by another front Sunday. This second front will change our
airmass to a cooler one for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Friday...
Strong to severe thunderstorms are expected across the forecast
area this afternoon and evening.
A shortwave trough over the Lower Ohio River Valley will
move southeast and through the central Appalachians this
afternoon, reaching coastal Virginia/North Carolina by early
Saturday. Ahead of it, a cyclonically curved belt of moderately
strong westerlies (30-50 kt at 500 mb) was observed.
Scattered cloud cover will allow for near full insolation early
this afternoon, destabilization leading to scattered to numerous
showers and thunderstorms. Modified sounding from RNK this
morning suggests SBCAPE of near 2000 j/kg expected this
afternoon. Cold advection aloft associated with the upper trof
(M14/M16 deg C observed at 500 mb at KILN/KPBZ respectively vs.
M11 deg C at RNK), will result in lower freezing levels and
increasing mid-level lapse rates.
The greatest overlap of buoyancy and stronger winds aloft, with
upwards of 35-40 kt effective shear, will exist across the majority
of our area east of the Blue Ridge. A few supercells will be
possible but the greater threat will be storms organizing into
clusters promoting damaging wind gusts and large hail.
Hi-Res Convective allowing models suggest coverage will be
pretty widespread (55-75 percent coverage) during the 2PM-8PM
time frame. Being Friday and the end of the school year,
there will be a lot of outdoor events going on this afternoon
and evening. Lightning safety is of the utmost importance today,
folks in charge of outdoor graduations needing to pay close
attention to radar trends as we progress through the afternoon.
Again, it appears multicell clusters will be the convective
mode, and damaging winds and large hail will be the main threat.
The tornado parameters are not that great for our area, but
with the upper trof passing overhead late in the day, enough
spin in the atmosphere may be present over the piedmont late in
the day to support supercells. Isolated tornadoes have been
mentioned in the Hazardous Weather Outlook, and based on
environment will have it east of Lynchburg to Danville to
Reidsville line.
Temperatures this afternoon will not be quite as warm as
yesterday given the increase coverage in shower activity and
lowering heights aloft. Highs will range from the 70s in the
mountains, to lower to mid 80s across the foothills/piedmont.
The upper trough moves overhead by late evening with main batch of
storms heading east of our area during this time, so will see pops
lowering from west to east this evening. With residual moisture and
upper trough axis lingering, a few showers may stick around in the
foothills/piedmont overnight, though kept coverage isolated. May see
some fog in the mountains late tonight as well. Lows cooler with
lower to mid 50s mountains, to around 60 across the foothills and
piedmont.
Overall confidence in severe threat and coverage of storms
this afternoon and evening is medium to high.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Friday...
Weak high pressure will build east across our area Saturday into
Saturday night. Most locations will remain dry with lack of
mid/upper moisture and forcing. However, allowed for isolated
showers or storms across the higher terrain with some low level
moisture and surface convergence. High temperatures Saturday will
vary from around 70 degrees in the mountains to the mid 80s in the
piedmont.
Under clear to partly cloudy conditions, Saturday night low
temperatures will feel more comfortable with readings from
the mid 50s in the west to the lower 60s in the east.
A cold front will move south through the region Sunday, associated
with showers and thunderstorms. Passage of this front will usher in
a much cooler drier airmass Sunday night into Monday. High
temperatures on Sunday will range from around 70 degrees in the
mountains to the mid 80s in the piedmont. Low temperatures Sunday
night into Monday morning will generally be from the mid 40s in the
northern mountains to near 60 degrees in the piedmont.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM EDT Thursday...
An upper low over eastern Canada is forecast to amplify Monday,
High pressure expanding south through the Great Lakes, Ohio
Valley and Mid Atlantic. The associated cool dry stable
airmass will introduce a cooler than temperatures for New
England and the northern Mid-Atlantic. It will feel
considerably cooler for the southern Mid-Atlantic into the
southeast States too, but with temperature readings closer to
normal. With dewpoints falling into the 30s/40s, it should feel
refreshingly cooler for a few days before the airmass modifies
mid-week.
Fair weather is anticipated both Monday and Tuesday, then become
unsettled again for the second half of the week as return
southerly flow brings increasing moisture in addition to the
approach of another cold front. Models suggest this front will
stall as it approaches the area Thursday, translating into a
multi-day threat for showers and thundershowers for Thursday
and beyond. Coolest temperatures are expected Monday and
Tuesday, then moderate back above normal for the second half of
the week.
The Climate Prediction Center's 6 to 10 day outlook favors
above normal temperatures and above normal rainfall.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 729 AM EDT Friday...
Any fog and/or low clouds will be gone by 12-14z. VFR expect
today outside of storms. Looking at best coverage in the 18-00z
time frame, and tried to have tempo groups for all sites based
on high-res solutions especially the 06z 3km NAM. Still thunder
will be scattered about. Severe storms are possible today
especially east of the mountains. Within storms, expect IFR to
MVFR conditions.
Tonight, main impulse heads east with showers ending, though
residual upper support may keep showers isolated into tonight,
especially along and north of a LWB-LYH corridor, but coverage
not enough to have in TAFS.
Some clearing should allow for fog to form in the west, so went
with IFR vsbys and/or cigs at BLF/LWB. BCB may drop as well,
but am not confident at this time to have it based on lingering
clouds from upper trough.
Extended Aviation Discussion...
Mainly VFR through the extended. Exceptions will be some sub-VFR
late at night with fog, and with showers/storms especially
Sunday.
Confidence in the weather elements of the extended portion of
the aviation discussion is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...PM
AVIATION...AL/RCS/WP
Hazardous weather outlook, May 31, 12:34 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
134 PM EDT Fri May 31 2019
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-011745-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
134 PM EDT Fri May 31 2019
...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044>047-058-059-011745-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
134 PM EDT Fri May 31 2019
...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
RCS
In the hours before
Special weather statement, May 31, 11:01 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1201 PM EDT Fri May 31 2019
NCZ003-004-VAZ016-032-311630-
Stokes-Surry-Patrick-Carroll-
1201 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STOKES, NORTHERN
SURRY, EASTERN CARROLL AND WESTERN PATRICK COUNTIES...
Until 1230 PM EDT.
At 1200 PM EDT, a strong thunderstorm was located over Cana, moving
east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Francisco...
Ararat...
Cana...
and Collinstown.
LAT...LON 3653 8073 3660 8075 3672 8048 3671 8046
3674 8045 3674 8042 3649 8031
TIME...MOT...LOC 1600Z 257DEG 18KT 3657 8067
VFJSpecial weather statement, May 31, 12:10 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Fri May 31 2019
VAZ032-033-043-311745-
Henry-Franklin-Patrick-
110 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY, EASTERN PATRICK
AND FRANKLIN COUNTIES...
Until 145 PM EDT.
At 109 PM EDT, a strong thunderstorm was located over Fairy Stone
State Park, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bassett...
Sydnorsville...
Snow Creek...
Stanleytown...
and Leatherwood.
LAT...LON 3675 8012 3683 8012 3699 7980 3672 7971
TIME...MOT...LOC 1709Z 257DEG 20KT 3679 8007
VFJ
Special weather statement, May 31, 12:16 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Fri May 31 2019
NCZ003-VAZ016-032-311745-
Surry-Patrick-Carroll-
116 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SURRY, PATRICK AND CARROLL
COUNTIES...
Until 145 PM EDT.
At 116 PM EDT, a strong thunderstorm was located over Bottom, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Ararat...
and Cana.
LAT...LON 3646 8086 3655 8088 3656 8086 3656 8084
3657 8084 3671 8055 3641 8045
TIME...MOT...LOC 1716Z 262DEG 20KT 3651 8080
VFJSpecial weather statement, May 31, 12:27 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
127 PM EDT Fri May 31 2019
NCZ019-020-311800-
Yadkin-Wilkes-
127 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND WILKES COUNTIES...
Until 200 PM EDT.
At 126 PM EDT, a strong thunderstorm was located over Cedar Rock,
moving northeast at 50 mph.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
and Windy Gap.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3635 8095 3613 8081 3603 8107
3604 8114 3603 8117 3604 8120 3603 8127
3600 8132
TIME...MOT...LOC 1726Z 242DEG 43KT 3598 8147
VFJSpecial weather statement, May 31, 12:54 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
154 PM EDT Fri May 31 2019
NCZ003-VAZ032-311830-
Surry-Patrick-
154 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SURRY AND SOUTHWESTERN PATRICK
COUNTIES...
Until 230 PM EDT.
At 153 PM EDT, a strong thunderstorm was located over Bottom, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
and Bottom.
LAT...LON 3641 8088 3653 8088 3656 8068 3656 8061
3657 8061 3660 8045 3632 8046
TIME...MOT...LOC 1753Z 269DEG 18KT 3646 8080
VFJEvent by event
11 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bedford
- When
- May 31, 1:09 PM EST
- Where
- Bedford County, 3.55 mi SSW of Moneta
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.131, -79.649
Thunderstorm winds blew down numerous trees and tree limbs along Waters Edge Lane near Smith Mountain Lake. One of the trees uprooted and broke a window of a home as it fell.
Thunderstorm Wind, Montgomery
- When
- May 31, 2:55 PM EST to 3:05 PM EST
- Where
- Montgomery County, 1.16 mi WNW of Mt Tabor to 2.03 mi N of Bennetts Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.276, -80.419
Thunderstorm winds blew down a large pine tree near the intersection of Route 460 and Coal Bank Hollow Road and also blew down two more trees along Mt. Tabor Road near an automotive store and garage.
Thunderstorm Wind, Giles
- When
- May 31, 2:59 PM EST
- Where
- Giles County, 1.15 mi ENE of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.286, -80.481
Thunderstorm winds blew down a large tree branch on to Route 460 just west of Forest Service Road about one mile east of Newport.
Thunderstorm Wind, Roanoke
- When
- May 31, 3:21 PM EST
- Where
- Roanoke County, 2.54 mi NNW of Bradshaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 37.331, -80.256
Thunderstorm winds blew down one large tree limb near the intersection of Newport Road and Gravel Hill Road.
Hail, Roanoke
- When
- May 31, 3:31 PM EST
- Where
- Roanoke County, 0.47 mi SSW of Andrew Lewis Place
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.274, -80.134
Hail, Roanoke
- When
- May 31, 3:42 PM EST to 3:45 PM EST
- Where
- Roanoke County, 0.41 mi ESE of Cave Spg to 2.27 mi ENE of Starkey
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.228, -80.013
Hail the size of golf balls fell in Cave Spring. Hail up to the size of quarters also fell on Starkey Road about one mile southeast of Cave Spring and later on Falcon Ridge Road about three miles east-southeast of Cave Spring.
Thunderstorm Wind, Bath
- When
- May 31, 3:51 PM EST
- Where
- Bath County, 1.33 mi SE of Mc Clung
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.038, -79.661
Thunderstorm winds blew down several trees along Route 39 between Warm Springs and Millboro.
Thunderstorm Wind, Bath
- When
- May 31, 3:55 PM EST
- Where
- Bath County, 1.94 mi SW of Millboro Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.979, -79.654
Thunderstorm winds blew down a couple trees on Route 42 southwest of Millboro.
Thunderstorm Wind, Franklin
- When
- May 31, 4:02 PM EST to 4:20 PM EST
- Where
- Franklin County, 3.04 mi NNE of Wirtz to 6.7 mi N of Union Hall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 37.121, -79.881
Thunderstorm winds blew down one tree at the 4300 block of Alean Road between Boones Mill and Burnt Chimney, blew down multiple trees that blocked Route 116 just northwest of Burnt Chimney, and blew down yet more trees that blocked Scruggs Road near the Westlake Baptist Church.
Thunderstorm Wind, Pittsylvania
- When
- May 31, 4:55 PM EST to 4:59 PM EST
- Where
- Pittsylvania County, 1.71 mi WNW of Hurt to 1.62 mi NNW of Hurt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $499,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.089, -79.309
A severe thunderstorm produced a microburst that caused straight-line wind damage in and near the town of Hurt. Winds estimated up to 75 MPH spread out over a path length of 1.5 miles and reached up to 1,750 yards wide. The winds uprooted and snapped numerous trees and blew down several power lines from the south end of Lynn Street to near East Hurt Road. Ten homes suffered minor damage due to the winds from the microburst and the fallen trees, but two more homes suffered major damage.
Thunderstorm Wind, Campbell
- When
- May 31, 5:00 PM EST
- Where
- Campbell County, 1.09 mi SE of Altavista
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 37.107, -79.288
Thunderstorm winds blew down a couple of trees in Altavista. The winds also blew down numerous tents and a few portable toilets at a large festival in English Park. Two people suffered minor injuries at the festival.
Thunderstorm Wind, Charlotte
- When
- May 31, 5:51 PM EST
- Where
- Charlotte County, Phenix
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.080, -78.750
Thunderstorm winds blew down two trees near Phenix with one on Old Well Road and the other on Scuffletown Road.
Lightning, Charlotte
- When
- May 31, 5:54 PM EST
- Where
- Charlotte County, 3.16 mi NNW of Aspen
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.071, -78.855
Lightning struck a transformer and set it on fire near the intersection of Route 40 and Mt. Carmel Road about three miles north-northwest of Aspen.
Thunderstorm Wind, Henry
- When
- May 31, 6:15 PM EST to 6:17 PM EST
- Where
- Henry County, 0.97 mi S of Philpott to 0.92 mi WSW of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.766, -80.001
Thunderstorm winds blew down four trees and two power lines along the 4300 block of Fairystone Park Highway, blew down a few small trees on Trent Hill Drive, and blew down a power line on Lenoir Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 31, 2019$504,000 · 4 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$106,000 · 1.75 in hail · 15 events
- Flash Flood in Missouri, May 31, 2019$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2019$123,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$13,000 · 2.5 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 31, 2019$18,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in North Carolina, May 31, 20192 in hail · 32 events
- Flash Flooding and Flood in Ohio, May 31, 2019$22,000 · 0.88 in hail · 9 events
- Tornado and Hail in Texas, May 31, 2019$16,000 · EF0 · 10 events
- Flash Flooding and Hail in West Virginia, May 31, 2019$12,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$5,000 · 1.75 in hail · 8 events
- Flash Flooding in Virginia, May 31, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818533, 818559, 818557, 818566, 818567, 818569, 818571, 818572, 818531, 818574, 818575, 818576, 818577, 818578.